Wyoming, 2018High Wind in Wyoming, January 28, 2018
January 28, 2018 · NWS CYS · 9 events in 3 counties and zones
Strong west to southwest gap winds developed over portions of the central and southern Laramie Range, as well as the north Snowy Range foothills.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to southwest gap winds developed over portions of the central and southern Laramie Range, as well as the north Snowy Range foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 9:06 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Jan 27, 9:06 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
906 PM MST Sat Jan 27 2018
.UPDATE...
Issued at 900 PM MST Sat Jan 27 2018
This evening/s update will focus on high winds for tonight and Sunday
morning. WYDOT sensors along the I-80 wind corridor indicated a gradual
uptick in sustained winds and gusts between mile markers 250 and 290.
The surface pressure pattern shown by the GFS and NAM keeps the trough
along the I-25 corridor through 18Z Sunday, with the favorable 3-5mb
gradient between Arlington and Bordeaux. 800mb winds peak between 50
and 55 kt in this area. Confidence of a high wind event for I-25 corridor
between Wheatland and Chugwater is moderate at best. Cancelled the High
Wind Watch for WY zone 106, but cannot rule out some gusts of 45 to
55 mph late tonight and early Sunday morning. The High Wind Warning
remains in effect for WY zone 110. There will be patchy blowing snow
creating icy patches ob area roadways.
&&
.SHORT TERM...(This evening through Monday)
Issued at 205 PM MST Sat Jan 27 2018
Main forecast concern this weekend and into Monday will be winds,
mainly across the wind corridors along portions of I-80 and I-25.
Winds have already started to increase across the Arlington/Elk
Mountain areas this afternoon, likely due to llvl mixing. With
gradients expected to increase tonight, upgraded the High Wind
Watch to a warning through Sunday morning. There will be a lull in
the winds this evening, but expect them to increase later in the
evening as the llvl gradients re-intensify. Less confident with
SW Platte county (Bordeaux) and the I-80 Summit, mainly because
the high res models are showing the surface lee-side trough a
little too far west along the Laramie Range. This surface trough
quickly exits the area to the east, instead of translating
southeast over time which would be more favorable for strong winds
on the I-80 summit. Decided to keep the watch going for Bordeaux,
just in case high res models have misplaced the position lee-side
trough. Otherwise, mountain snow will increase in coverage
tonight with some snow developing over the lower elevations near
Saratoga and Elk Mountain/Arlington by early Sunday morning.
Increased POP in these areas with some light accumulation. Added
Blowing snow to the forecast as well with strong west to southwest
winds expected. Can not rule out a Winter Weather Advisory for
the higher ridges and peaks of the Snowy and Sierra Madre Range in
addition to the stretch of I-80 between Laramie and Rawlins due
to blowing snow, but not terribly confident about how much snow
will fall at this time since the last few mountain events failed
to produce much snowfall. Increased low temperatures tonight and
Sunday night to account for thick mid to high cloud cover.
Slight warming trend will continue into Sunday, but do not expect
temperatures to get all that mild due to the cloud cover during
the day. West to northwest winds will spread out into the high
valleys and high plains, with gusts between 40 to 50 mph expected
into the western Nebraska panhandle. Strong winds will be less of
concern through Sunday night since winds just off the surface will
shift into the northwest through the night which is not a
favorable direction for strong gap winds. With a bit less cloud
cover on Monday, expect temperatures in the mid 40's to low 50's
across the area during the afternoon.
.LONG TERM...(Monday night through Friday)
Issued at 330 AM MST Sat Jan 27 2018
Monday night...Somewhat mild night on tap with surface lee troughing
leading to decent surface mixing and wind, and thus minimum
temperatures in the mid 20s to lower 30s.
Tuesday...Prefrontal warming ahead of the approaching cold front
will help boost maximum temperatures into the 50s east of I-25,
aided by downslope warming winds.
Wednesday...Considerably cooler and windy as a potent shortwave
trough aloft and its associated baroclinic band and cold front move
across our counties. With adequate low and mid level moisture, will
see scattered snow showers in the cyclonic flow aloft under the
upper jet and with the baroclinic band passage.
Thursday...Cold and blustery day with extensive cloud cover under
cyclonic flow aloft and with the Canadian surface high covering our
counties, and with 700 mb temperatures progged to be near -20
Celsius, high temperatures may struggle to climb out of the 20s.
All models show adequate low and mid level moisture,
frontogenesis, and upslope flow late Wednesday night and Thursday,
resulting in 6 to 12 hours of light to moderate snow. Increased
POP as the front stalls near the mountains.
Friday...Slow warming trend as the airmass moderates with rising
thicknesses and less cloud cover. Windy day with progged low and mid
level gradients.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 843 PM MST Sat Jan 27 2018
VFR with lowest CIGS around 5000 ft AGL. The Snowy and Sierra Madre
mountains will be obscured by lower CIGS in snow showers. Windy
conditions will exist for most of southeast Wyoming through Sunday
with west to northwest winds gusting to 40 kt. Periodic mountain wave
turbulence with localized gusts to 50 kt may also occur. Surface winds
will be lighter for the Nebraska Panhandle tonight, becoming breezy
from the northwest with gusts to 30 kt Sunday.
&&
.FIRE WEATHER...
Issued at 107 PM MST Sat Jan 27 2018
No Fire Weather concerns with a surface snow pack across most of
the area in addition to high relative humidites and several
chances for snowfall by late next week into next weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 10 AM MST Sunday for WYZ110.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...MAJ
FIRE WEATHER...TJT
Hazardous weather outlook, Jan 28, 12:42 AM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1242 AM MST Sun Jan 28 2018
NEZ002-003-019>021-054-055-095-096-290415-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1242 AM MST Sun Jan 28 2018
This hazardous weather outlook is for the western Nebraska Panhandle.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
WYZ101>119-290415-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1242 AM MST Sun Jan 28 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
A High Wind Warning is in effect until 10 am for Arlington, Elk
Mountain, Bordeaux, Vedauwoo and the I-80 Summit between Laramie and
Cheyenne. Expect west to southwest winds of 35 to 45 mph with gusts
to 65 mph.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Winds will diminish from late Sunday morning through Sunday
afternoon.
Colder temperatures and accumulating snowfall are expected late
Wednesday night through Friday.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Local storm report, Jan 27, 8:20 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
820 PM MST SAT JAN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2018 M57 MPH CARBON WY DEPT OF HIGHWAYS
0811 PM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
01/27/2018 M51 MPH ALBANY WY DEPT OF HIGHWAYS
&&
BCHAPMANLocal storm report, Jan 28, 12:06 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1206 AM MST SUN JAN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/27/2018 M59 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 40 MPH.
&&
GCLAYCOMHigh Wind, South Laramie Range
- When
- January 28, 1:30 AM MST to 5:15 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 28/0410 MST.
High Wind, North Snowy Range Foothills
- When
- January 28, 2:05 AM MST to 5:10 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 28, 3:50 AM MST to 6:40 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- January 28, 4:10 AM MST to 5:15 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 28, 4:30 AM MST to 4:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- January 28, 4:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford West measured a peak wind gust of 60 mph.
High Wind, North Snowy Range Foothills
- When
- January 28, 6:45 AM MST to 7:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 28, 7:35 AM MST to 7:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured peak wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- January 28, 7:40 AM MST to 7:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734048, 734054, 734047, 734050, 734051, 734049, 734053, 734055, 734052.